| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Oculogyric Crisis

Q. I work in a community service program with a gentleman who is about 50 years old and has been diagnosed with schizophrenia and possibly traumatic brain injury (TBI). In the last few years, he has had incidents where his eyes roll up and can stay up for 10 minutes to 1 hour. Several physician have the opinion that the cause may be from a psychotic event, seizures, etc. I have read a little about oculogyric crisis and feel that this could be a possibility. I can not find much material on oculogyric crisis to research further though. Can you help?

A. The term "oculogyric crisis" [OGC] does seem to apply to the man you describe--but it doesn't explain much. OGC is usually seen in the context of so-called "extrapyramidal side effects" (EPS) due to first-generation antipsychotic agents (neuroleptics), such as haloperidol. However, both EPS and (in theory) OGC could be seen even with some newer atypical agents, such as risperidone, depending on the dose of the agent.

OCG--basically, this just means "eyes rolling up suddenly with inability to control them"--may also be seen with conditions affecting a region of the brain called the basal ganglia. This brain region is also involved in diseases such as Parkinson's and Huntington's Disease. With your client's history of possible traumatic brain injury, it's certainly possible that his OCG is related to this--but a thorough neurological evaluation, including most likely an MRI of the brain and an EEG (recording of brain wave activity) are essential in helping pin down the diagnosis.

Reexamining the individual's medications would also be very important. For a review of extrapyramidal side effects of antipsychotic treatment, see the article by Tandon & Jibson, in Annals of Clinical Psychiatry, June 2002.

June 2003

Disclaimer Back to Ask the Expert